Has anyone used Topamax for weight loss?
- 13 Feb 2007 by cardsDR
- 18 May 2017
- topamax, weight
about 3 weeks ago, I started a patient on Topamax for weight loss... it is an off label use, but well known side effect. She came back today for a check up and had lost 15 pounds!
This female weighs 290 pounds now. At the most she weighed 340 pounds. She says that she just doesn't feel hungry anymore and has lost her cravings for food.
Anyone else been on Topamax before?
i was started on topomax for migraines, but while i don't think it does to much for them, it does surely help with my weight which i have had problems with all my life. i have never been able to eat normally without excercising excessively but now i can and it is really nice. probably not the smartest reason to keep taking it but hopefully it is helping for the migraines also. i haven't yet heard of anyone rx-ing it for weight loss though, but dang, it does work good for it!!
Yea, I placed the patient on 50mg qhs and after one week increased to 100 mg qhs, she denied any side effects, in fact, I spoke to her today and she is loving it, states she is at 16+ lbs lost.
I don't know if any of you that previously posted on this thread check in here now or not, but I wanted to post. I just found this website and think it is wonderful.
I have been on Topamax for about 5 years (this Nov., I think). There have been some periods of time during the 5 years that I did not take the medicine. I am not sure how much difference it has made in my headaches, but I don't really want to try going without it unless something better comes along. My Drs. prescribed Topamax due to the migraines and some tremors I had started having.
I have been blessed to have the side effect of weight loss. As the Dr. posted about his patient being 290, I was about 290/295. I am now down to 218/220 and still loosing. I did gain about 20/30 lbs back that I previously lost and had to loose it again. I believe I was off the meds when I had the weight gain.
Someone else mentioned not being able to take the medicine due to cost. I am assuming that is because you do not or did not have insurance to cover most of the cost. For anyone that does not have insurance, please be aware that you may qualify for the Patient Assistance Program that the Drug Company offers. At the moment I cannot remember the company that makes Topamax, but go to their website and there should be something listed there about the Program. You can also ask your Dr's. office about it. Also, there are some states that have programs that have Prescription Programs to provide medicine for those that do not have insurance, but meet their qualification. This does not usually come through the Social Services office, it is usually a separate entity.
The programs do work because I was able to get my Topamax through the Drug Manufacturer for a few years after I lost my medical insurance.
I am on Topamax for Migraines, have been for 2 months. They have really helped with them. I still get them sometimes, hormonal mostly due to that time of the month but they have dramaticly changed from 6 a week to about 4 a month. I have had the tingling feet and hands and the change in taste with carbonation. As far as the weight loss, I was unaware that you could or would prescribe this drug as a weight loss tool. I have lost 6 pounds in a month which seems a healthier amount then 16 in 3 weeks. I know that weight loss is a side effect and i expect and look forward to losing more, however, it seems odd that the patient doesnt report any other side effects and maybe she isnt being completley honest because she is so happy with the results so far. I am also on 100 mgs aday and have had difficulty remembering things at times. These side effects are well worth it to me to avoid the pain and sickness of the migraines that were taking over my life.
I just have to wonder if this is really a reaponsible way to lose weight. I am not judging, please dont feel that way, I just wouldnt want to live with these side effects if I did not have to. And before you say it, I am very overweight, so I do know how that feels as well. I have done alot of research and read alot of comments on Topamax and I have not come across one where they have not had any side effects. Good luck to you and to your patient.
I see this is an old question but I feel compelled to answer. I am currently on Topamax 100mg a day for migraines. I have had life altering migraines since the age of 14 and since then taken Fiorinal and then Fioricet. Until the hysteria about drugs it controlled my daily auras and bouts of vomiting and severe pain so I could function and care for my family and work like a normal person. Then I became a lab rat for all these dangerous drugs. Many dangerous and almost deadly side effects later, now at 62 and very ill on disability Medicare will not pay for my fioricet. So I must take Topanga which they will pay for despite the fact I can't remember a Thing, can barely walk, my legs are numb, my chest hurts but hey it's not a controlled substance? Your patient would be better off on Phentermine and a diet, sorry. She will gain it all back.
I was trying many diets, exercises for weight loss, but I'm kinda lazy :P
2 months ago i found green coffee plus (producer website - igreencoffee.pl) and that really helped me
Now when i'm slim I feel more confident too :)
I was put on Topamax 13 months ago for medication related weight gain (45lbs). I tapered up to 200mg per day and have so far lost 35lbs. The weight loss has been very slow, with the majority of it happening within the past 5 months. I do feel normal around food again though. I can tell when I am actually hungry and when I am full, so I don't over eat. I eat what I want, just with smaller portions. When I do eat too much I feel sick to my stomach so there is physical response to remind me that I've put too much food in. I was not obese to begin with but I was definitely headed in that direction. I am currently 5'7" and weight 150lbs. My weight before the medicated weight gain was 140 and I had reached 185 before I started losing. I was never overweight before the weight gain and I never had issues with food before this so regaining my control over food and "flipping the switch" back in my brain has been a life saver for me. I have never lost my hunger or cravings on this medication. I have simply gone back to my old eating habits. Hope this helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Jan 2011 • 1 answer
Posted 15 Oct 2014 • 10 answers
Posted 14 May 2017 • 3 answers
Posted 24 Jan 2018 • 3 answers
Posted 13 days ago • 0 answers